FDA: Babies Got Improperly Compounded Super-Potent Morphine

February 17, 2016
Gale Scott

Reports of three hospitalized infants who experienced "serious adverse events" because they got improperly compounded "super potent" morphine led to a product recall by Indiana drug company Pharmakon Pharmaceuticals. It was the second such incident involving over-sedated babies and Pharmakon products in two years, the FDA said.

Reports of three serious adverse events involving three hospitalized infants led the US Food and Drug Administration to announce a recall today of a dangerously mislabeled morphine product.

The FDA said today that Pharmakon Pharmaceuticals in Noblesville, IN has recalled a product identified by the FDA as “ morphine sulfate 0.5 mg/mL preservative-free in a 0.9% sodium chloride solution.” The product comes in a 1mL syringe for intravenous use.

Laboratory reports showed the Pharmakon product was more potent than it was supposed to be, containing a dangerous level of the opiate classified that the FDA said made it “super potent”.

It is at least the second time that Pharmakon has sold hospitals drugs that resulted in infants getting painkilling drugs at higher doses than physicians ordered, according to the FDA.

In a similar case in 2014, one that also resulted in a recall, the FDA said it received reports of over-sedation in neonatal infants who were given incorrectly labeled midazolam. The product was in prepackaged syringes. The concentration of midazolam was “187.3% and 180.4% of the declared concentration,” the FDA’s compliance officer wrote in a May 21, 2015 warning letter to Pharmakon’s president.

The seven-page letter also contained FDA charges that the company compounded drugs in conditions that were not sterile and that inspectors found adulterated drugs—based on these drugs being packaged in concentrations that were not the same concentrations specified on their labels.

The FDA letter is here.

Though the morphine lot involved in today’s recall was distributed in Indiana and Illinois, the FDA warning went out nationally.

“Health care professionals should immediately check their medical supplies, quarantine the recalled product from Pharmakon, and not administer [it] to patients,” the FDA said.

The FDA in its 2015 warning letter also noted that Pharmakon had made another product recall in April 2014, three lots of midazolam HCl and one of atropine sulfate that had improper labeling.

In addition, the FDA advised the company to "immediately undertake a comprehensive assessment of your operations, including facility design, procedures, personnel, processes, materials, systems, and labeling" and to bring in a consultant to evaluate its sterile drug manufacturing proceedures.